A Pseudospectral procedure for the solution of nonlinear wave equations with examples from free-surface flows

Paul A. Milewski, Esteban G. Tabak

Research output: Contribution to journalArticle

45 Citations (Scopus)

Abstract

An algorithm for the solution of general isotropic nonlinear wave equations is presented. The algorithm is based on a symmetric factorization of the linear part of the wave operator, followed by its exact integration through an integrating factor in spectral space. The remaining nonlinear and forcing terms can be handled with any standard pseudospectral procedure. Solving the linear part of the wave operator exactly effectively eliminates the stiffness of the original problem, characterized by a wide range of temporal scales. The algorithm is tested and applied to several problems of three-dimensional long surface waves: solitary wave propagation, interaction, diffraction, and the generation of waves by flow over slowly varying bottom topography. Other potential applications include waves in rotating and stratified flows and wave interaction with more pronounced topographic features.

Original languageEnglish
Pages (from-to)1102-1114
Number of pages13
JournalSIAM Journal on Scientific Computing
Volume21
Issue number3
DOIs
Publication statusPublished - 1 Jan 1999

    Fingerprint

ASJC Scopus subject areas

  • Computational Mathematics
  • Applied Mathematics

Cite this